Connect
MJA
MJA

Ototoxic ear drops with grommet and tympanic membrane perforations: a position statement

Robert J Black, Vince C Cousins, Peter Chapman, Zoran Becvarovski, Harvey L C Coates, Stephen J O’Leary, Christopher F Perry and Brian J Williams
Med J Aust 2007; 186 (11): 605-606.
Published online: 4 June 2007

To the Editor: Systemic ototoxicity secondary to the use of aminoglycosides is well known in clinical medicine, and appropriate monitoring measures to prevent vestibulo-cochlear ototoxicity are routinely performed. Less well known is the potential for topical ear drops, particularly the aminoglycoside group, to cause both vestibular and cochlear damage when introduced through a patent grommet or tympanic membrane perforation for the treatment of infection.1 Although the incidence of aminoglycoside ototoxicity with ear drops is uncommon (for cochlear toxicity, in the order of one in 10 000 patients treated2), individual susceptibility and patient compliance problems may lead to inner ear damage.

  • Robert J Black1,2
  • Vince C Cousins1
  • Peter Chapman1
  • Zoran Becvarovski1
  • Harvey L C Coates3
  • Stephen J O’Leary4
  • Christopher F Perry2,5,6
  • Brian J Williams7

  • 1 Australian Society of Otolaryngology Head and Neck Surgery, Sydney, NSW.
  • 2 University of Queensland, Brisbane, QLD.
  • 3 University of Western Australia, Perth, WA.
  • 4 Royal Victorian Eye and Ear Hospital, Melbourne, VIC.
  • 5 Royal Children’s Hospital, Brisbane, QLD.
  • 6 Princess Alexandra Hospital, Brisbane, QLD.
  • 7 Sydney, NSW.

Correspondence: president@asohns.org.au

Competing interests:

Zoran Becvarovski, Harvey Coates, and Christopher Perry received honoraria for attendance at scientific meetings sponsored by Alcon Laboratories, which maufactures ciprofloxacin ear drops.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.